Alert archive / Wisconsin / Gale Warnings in 2023

Gale Warning 2, NWS Green Bay, WI

February 6, 2023

NWS Green Bay, WI issued this gale warning at Feb 6, 2023, 3:40 AM CST. It took effect at Feb 6, 2023, 6:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2023, 3:40 AM CST (09:40 UTC)
In effect from
Feb 6, 2023, 6:00 PM CST
Expired
Feb 7, 2023, 3:57 AM CST
In force
10 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

579 
WHUS73 KGRB 060940
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
340 AM CST Mon Feb 6 2023

LMZ541>543-061745-
/O.NEW.KGRB.GL.W.0002.230207T0000Z-230207T1000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
340 AM CST Mon Feb 6 2023

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CST
TUESDAY...

* WHAT...South winds 20 to 30 kts with gusts up to 40 kts and
  waves 8 to 12 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 6 PM this evening to 4 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

mpc
4 follow-up statements
364 
WHUS73 KGRB 061633
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1033 AM CST Mon Feb 6 2023

LMZ541>543-070045-
/O.CON.KGRB.GL.W.0002.230207T0000Z-230207T1000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1033 AM CST Mon Feb 6 2023

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
CST TUESDAY...

* WHAT...South winds 20 to 30 kts with gusts up to 40 kts and 
  waves 8 to 12 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 6 PM this evening to 4 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
128 
WHUS73 KGRB 062055
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
255 PM CST Mon Feb 6 2023

LMZ541>543-070500-
/O.CON.KGRB.GL.W.0002.230207T0000Z-230207T1000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
255 PM CST Mon Feb 6 2023

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
CST TUESDAY...

* WHAT...South winds to 30 kts with gale force gusts up to 40 
  kts. Waves 8 to 12 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 6 PM this evening to 4 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
762 
WHUS73 KGRB 070311
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
911 PM CST Mon Feb 6 2023

LMZ541>543-071000-
/O.CON.KGRB.GL.W.0002.000000T0000Z-230207T1000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
911 PM CST Mon Feb 6 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST TUESDAY...

* WHAT...South winds 30 kts with gale force gusts up to 40 kts 
  and waves 8 to 12 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 4 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
317 
WHUS73 KGRB 070957
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
357 AM CST Tue Feb 7 2023

LMZ541>543-071800-
/O.CAN.KGRB.GL.W.0002.000000T0000Z-230207T1000Z/
/O.NEW.KGRB.SC.Y.0010.230207T0957Z-230207T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
357 AM CST Tue Feb 7 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kts, becoming west. Waves 6 to 
  9 ft early, then diminishing to 2 to 4 ft later in the 
  afternoon.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
TSK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 6, 3:30 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 6, 3:30 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
330 AM CST Mon Feb 6 2023

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 329 AM CST Mon Feb 6 2023

Early this morning

 - High pressure is stretching north to south across the central
   Great Lakes, while the next upper trough and weak surface cold
   front is moving east across the western Plains.

 - The back edge of the low stratus deck extends from Rhinelander
   to just north of Green Bay at 3 am. Where skies cleared,
   temperatures tanked like at Tomahawk and Wautoma where readings
   at 3 am are 2 above and 5 above respectively. Temps are in the
   middle teens to low 20s where overcast conditions exists.

 - The back edge of the stratus should continue to slowly move
   northeast through the rest of the early morning hours. Rapids
   falls in temps are likely where skies transition from overcast
   to clear.

 - Middle and high clouds are already spreading east into the
   northern Mississippi Valley ahead of low pressure over the
   Dakotas.

Forecast concerns: Light snow and freezing rain accumulations as
the storm system over Plains moves across the region tonight.

Today

 - Synopsis: Shortwave trough and surface cold front will continue
   to march east and into the northern Mississippi Valley this
   afternoon.

 - Cloud Cover/Precip: The morning stratus deck will continue to
   slowly move northeast and finally exit later this morning.
   Meanwhile, mid and high clouds will gradually spread east and
   thicken over the course of the day. Light precip via increasing
   moisture transport and isentropic ascent aloft will be
   approaching north-central WI by 6 pm.

 - Temperatures: Increasing southeast to south winds will push
   highs into the low to mid 30s today. This is slightly cooler
   than the forecast highs from the National Blend.

 - Hazards: None expected.

Tonight and Tuesday

 - Synopsis: Strong ascent will accompany the shortwave trough and
   cold front as it moves across the area tonight and exits on
   Tuesday morning. A 50-60 kt low level jet will transport
   precipitable water values approaching 2.5 standard deviations
   above normal into the area in the evening.

 - Cloud Cover/Precip: A band of precipitation will rapidly sweep
   across the area from west to east this evening before exiting
   to the northeast overnight. Forecast reflectivity indicates
   convective looking returns supported by mid-level lapse rates
   upwards of 7 C/km. Surface temps continue to indicate that a
   band of freezing rain is possible with the highest probability
   stretching from Wausau to Keshena to Wausaukee. Up to 0.05
   inches of freezing rain is possible. Snow is more probable
   north of this freezing rain band while rain will be more
   probable south of the band. 1-2 inches of snow is possible over
   the northwoods before the precip exits. A few hours of drizzle
   or freezing drizzle is also possible within the dry slot and
   behind the band of precipitation. Most precip will have ended
   by 6 am Tue except for possibly the northern Door and Vilas
   counties. Then skies will gradually clear from late morning
   through the afternoon on Tue.

 - Temperatures: Will gradually rise tonight with strong southerly
   flow present. Lows will likely occur in the evening. Then
   temps will be relatively steady on Tue.

 - Hazards/Impacts: Widespread slippery and/or icy roads will be
   possible tonight north and west of the Fox Valley from ice and
   snow accumulations. Considered issuing a winter weather
   advisory but will handle with an SPS and pass along concerns to
   the next shift. Will issue a Gale Warning on Lake Michigan due
   to south winds up to 40 kts, peaking at midnight.

.LONG TERM...Tuesday Night Through Sunday
Issued at 329 AM CST Mon Feb 6 2023

The split flow pattern at 500mb will allow for a milder Pacific
air mass to remain in place through the weekend. Temperatures will
run well above normal during through much of the work week.
Temperatures are likely to trend closer to normal next weekend.

The main concern for this period will be the system moving across
the middle portion of the country Wednesday into Friday. There has
been little consistency among the different models. There has been
considerable differences from run to run on the various models as
well. For tonight, the GFS/ECMWF have trended northward with
precipitation making it into our southern counties late Wednesday
night. The NAM was the quickest solution while the Canadian pretty
much misses the forecast area. Have trended toward the GFS/ECMWF
with respect to timing/location of the heaviest precipitation late
Wednesday night and Thursday. The other concern will be the
precipitation type as models are showing warm air aloft at the
onset of the precipitation. If the stronger ECMWF is correct, the
light precipitation will switch over to all snow Wednesday night
into Thursday morning as the axis of heavier precipitation moves
across the forecast area. The ECMWF is indicating a swath of
heavier snow across portions of the area. The GFS model is also
indicating 4 to 6 inches of snow on the latest numerical guidance
at Green Bay. Due to the uncertainties in the models, confidence
is low on the details of the system and how much snow would fall
across the area. Also, temperatures will be near freezing
Wednesday night and should rise above freezing on Thursday which
would make it a heavier snow and that would compact and melt
during the day Thursday.

A weak feature will move across the area Thursday night and Friday
bringing a continued chance of precipitation. Dry conditions are
expected next weekend. As the high slides east of the state, the
pressure gradient tightens, southerly winds will be on the
increase Sunday bringing milder air into the region next Sunday
and Monday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1101 PM CST Sun Feb 5 2023

Cloud and fog trends continue to remain to the main aviation
forecast challenge. Back edge of low clouds has slowly moved east
across central WI, pushing east of AUW/CWA, but has held strong
over north central WI (RHI). The lower clouds (high MVFR) also
filled into parts of the Fox Valley and lake shore (GRB and just
north of ATW/MTW). Questions still remain on how this area of
clouds will behave overnight. It will be tough to get all the
clouds to exit the area over north central and northeast WI, but
some (partial) clearing is expected overnight. Some fog will
develop if/where the clouds clear as well.

On Monday, clouds will lower and thicken through the day (or
remain if they remain in place overnight)as winds turn southeast
(upsloping) and moisture increases ahead of trough of low pressure
and cold front. Lake effect clouds will also push across eastern
WI late Monday morning/afternoon as well. A wintry mix quickly
spreads west to east after sunset on Monday. LLWS will develop
Monday evening as strong S/SW winds arrive above the surface.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....MPC
LONG TERM......Eckberg
AVIATION.......Bersch
Hazardous weather outlook, Feb 6, 3:35 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
335 AM CST Mon Feb 6 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
335 AM CST Mon Feb 6 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix of precipitation and rain falling on frozen ground
will likely result in slippery and icy roads from this evening
into early Tuesday morning, particularly north and west of the Fox
Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous travel is also possible at times late Wednesday night
into Friday due to the potential for an accumulating snowfall or
wintry mix. There is still a lot of uncertainty in the timing and
expected snowfall amounts that could impact travel across the
region.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report freezing rain or snowfall
amounts over an inch to the National Weather Service.

LMZ521-522-541>543-070945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
335 AM CST Mon Feb 6 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

South winds may gust to gale force on Lake Michigan tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

MPC/Eckberg

Nearby

Gale Warnings in Wisconsin, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.